Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

May 18, 2007Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 5:16 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 5:16 PM CDT (22:16 UTC)
Expired
May 18, 2007, 6:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:00 PM CDTHAIL 1.752 Sw Sharon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 182216
SVRFGF
NDC039-091-182315-
/O.NEW.KFGF.SV.W.0007.070518T2216Z-070518T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTH OF COOPERSTOWN...OR 40 MILES NORTH
  OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINLEY AT 525 PM CDT...
  7 MILES NORTH OF BLABON AT 530 PM CDT...
  SHERBROOKE AT 535 PM CDT...
  GOLDEN LAKE AT 540 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4757 9818 4740 9824 4736 9761 4749 9760
      4761 9759

$$
KAISER
1 follow-up statement
000 
WWUS53 KFGF 182243
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
543 PM CDT FRI MAY 18 2007

NDC039-091-182315-
/O.CON.KFGF.SV.W.0007.000000T0000Z-070518T2315Z/
GRIGGS ND-STEELE ND-
543 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES...

AT 535 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS
LOCATED NEAR SHARON...OR 46 MILES NORTH OF VALLEY CITY...MOVING TO
THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLDEN LAKE BY 605 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

GOLFBALL SIZED HAIL WAS REPORTED 8 MILES EAST OF JESSIE AT 519 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWEST MINNESOTA.

LAT...LON 4763 9817 4740 9824 4736 9761 4749 9760
      4765 9760

$$

JK/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI MAY 18 2007

.SHORT TERM...
BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND
MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE
BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE
RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL
CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING
THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING
NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE...
HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30
TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH
SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST
THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE
VALUES BETWEEN 1000-1500J/KG.

STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND
GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS
NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY
MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND
TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS.
MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE
DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE.
SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC
FRONT.

.LONG TERM (TUE-FRI)...
MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO
WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT.
SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE
INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE
AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS.  500 MB TROUGH WILL
SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS
MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING
INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST.  HIGH
PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU
AFTN AND FRIDAY.  WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO
NORMAL.

&&

.AVIATION...
QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL.  HIGH BASED
SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER.  OTHER
TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING.
COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED.  CLOUD
BASES SHOULD REMAIN VFR.  WINDS WILL TURN NORTHERLY THIS EVENING AS
COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT
INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS
UNCERTAIN.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/RIDDLE
Hazardous weather outlook, May 18, 6:38 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:15 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele60 min
May 18, 6:43 PM CDTTornado WarningFGFGriggs, Steele62 min
May 18, 6:47 PM CDTTornado WarningFGFBarnes58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.